HERNDON, Va. — A popular eczema cream sold on Facebook is being recalled after two children were found to have elevated blood lead levels.
The U.S. Food and Drug Administration said the recall involves 10-gram tubes of Diep Bao Cream sold by Shop Me Ca. The cream was sold nationwide through the company’s Facebook page and Vietnamese Moms’ Facebook groups not associated with the company.
The recall was initiated because the cream has the potential to be contaminated with lead. The issue was discovered after the Oregon Health Authority (OHA) found high levels of lead in two samples of the product.
The organization started its investigation after two Portland, Oregon-area children were found to have elevated blood lead levels. The parents of both children reported using the product.
The FDA said one case was identified after an initial post on a Vietnamese moms’ Facebook group page in December 2022 to alert customers about the product. The second case was reported by the Oregon Health Authority in January 2023.
The company selling the product initially posted on its Facebook page in December 2022, that the products tested positive for lead.
While testing the product, the OHA said they discovered one of the tubes contained 9,670 parts per million (ppm) of lead while the other sample contained 7,370 ppm.
While there is no FDA limit on lead in medications, for cosmetics it is 10 ppm. The organization said this means the creams contained nearly 1,000 times the maximum allowable amount of lead in cosmetics.
“If we think about the federal definition of lead-based paint, is 5000 parts per million, which is already something that we all know is extremely dangerous,” said Ryan Barker OHA’s childhood lead poisoning prevention program coordinator. “This product has twice that amount of lead, so even a small amount, even a tiny amount that could be put on a child’s face could cause them to have an elevated blood lead level.”
Barker said the child could get exposed to this lead if they touch their face and then put their hands in their mouth.
The FDA said people with high blood levels of lead may show no symptoms, but the condition may cause damage to the nervous system and internal organs. Acute lead poisoning may cause a wide range of symptoms, including:
- abdominal pain
- muscle weakness
- weight loss
- bloody or decreased urinary output.
The FDA said children are particularly vulnerable to lead poisoning. If a child is exposed to enough lead for a protracted period of time, permanent damage to the central nervous system can occur. This can result in learning disorders, developmental defects, and other long-term health problems.
“If your child has a skin condition like eczema, consult with your health care provider about prevention and treatment options,” said Christina Baumann, M.D., Washington County health officer. “If you have been using this Diep Bao cream, please talk to your provider about getting a blood lead test for your child.”
The product is packaged in an outer cardboard white box with a 10-gram white plastic tube inside. All labeling is in Vietnamese. The bottom side panel of the cardboard box is marked with NSX 05/01/2021 HSD 05/07/2023.
Anyone with the recalled product should stop using it and throw it away. Anyone with questions can contact the company at firstname.lastname@example.org Monday through Friday from 9AM to 5PM EST.
Adverse reactions or quality problems experienced with the use of this product may be reported to the FDA’s MedWatch Adverse Event Reporting program either online, by regular mail or by fax.
- Complete and submit the report Online
- Regular Mail or Fax: Download form or call 1- 800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178